[Skip to Navigation]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 34.236.187.155. Please contact the publisher to request reinstatement.
Article
June 1943

ENCEPHALOPATHY FOLLOWING MAPHARSEN THERAPY: PATHOLOGIC REPORT WITH UNUSUAL FINDINGS

Author Affiliations

BROOKLYN; MEDICAL CORPS, ARMY OF THE UNITED STATES; BROOKLYN

From the Neurologic Service and the Neuropathology Laboratory (Department of Pathology, Dr. William W. Hala, director), Kings County Hospital.

Arch Intern Med (Chic). 1943;71(6):836-843. doi:10.1001/archinte.1943.00210060097007
Abstract

Although mapharsen has been widely adopted in the treatment of syphilis since 1934, reports of fatalities from toxic effects following its use are few. In 1933 Cole and others1 reported the first case of death attributed to mapharsen; acute nephrosis was the primary cause of death. Two years later Simon and Iglauer2 reported a case in which a patient had died of anuria after five injections of mapharsen. Shortly afterward Rein and Wise3 added 2 more cases with fatal outcome. In 1 of these aplastic anemia had developed; in the other granulocytopenia. In 1941 Kirkham and Perlmutter4 reported a case in which death was due to aplastic anemia following twenty injections of mapharsen.

The first report of mapharsen therapy followed by involvement of the central nervous system appeared in 1939 from India. Rajam and Rao5 described a case in which hemorrhagic encephalitis followed the use

×